Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Suffering from hepatitis C. Have constipation due to taking medication for bipolar disease. Severe stomach cramps. What is the treatment?

I have severe to moderate cramping for 5 months now. When it does start feeling better, I always have slight cramps that I can feel and a tenderness. I go to the bathroom, not alot, but I go. My bowels are very hard. I take quite a bit of medicine for my bi-polar which some of the side effects are constipation . I will take Lactulose every day but nothing gets rid of this cramping. When it gets severe, I end up in bed with a heating pad . I am almost unable to stand and walk around the pain is so bad. In the last year I have had a colonoscopy - everything was fine except my bowels were really kinky. I just know something is wrong, I feel it. It is always there. I am so tired of this. I also have Hep C . Have had that for 26 years. My ankles, knees and hands have become so swollen and I now have that liver rash all over my ankles and legs. I don t know what to do.
Asked On : Wed, 16 Jan 2013
Answers:  1 Views:  55
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Gastroenterologist 's  Response
Hello, clmiltimore,
You tell us that you have been diagnosed with Hep-C for 26 years.
Only after 1992 we have had good screening tests for Hep-C.
Now in the past ten years and more recently, in the past couple
of years, we have very effective treatment to cure Hep-C.
I am not sure if you are currently being treated for that.
On eof the known side effects of Interferon that is used to
treat is depression. If that becomes a major problem then they
have to be under care of a psychitrist to monitor while on treatment
for Hep-C. Some of the antidepressants have side effects and the
major is constipation. You tell us that you have been using lactulose
and still having problems. Lactulose can give more bloating and gas
and more so if someone has lactose intolerance. What you could do,
is to try MiraLax (Peg solution) or similar and follow the instructions
on the label. This works well. When you start having dirrhea, you can
cut back the dosage. Also, make sure you are on a high fiber diet and
drink plenty of fluids.
If you have swollen ankles and feet, you may be retaining water.
If your abdomen is swollen , you may have fluid in the belly from
cirrhosis of the liver from chronic hepatitis.
You need to have complete blood tests, including blood count,
coagulation studies, liver tests, electrolytes,kidney tests.
Also, I recommend that you get a sonogram of the liver and abdomen
to look for changes of cirrhosis. You might need aggressive treatment
with good close medical supervision.
I wish you well.
Answered: Wed, 16 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor